Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 88, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 5, 2002, 2:41 AM CDT for Burke County, Mountrail County, North Dakota. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2002, 2:41 AM CDT (07:41 UTC)
- Expired
- Jul 5, 2002, 3:45 AM CDT
- In force
- 64 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
Counties Burke County, ND, Mountrail County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 2:55 AM CDT | Thunderstorm Wind 52 M | Powers Lake, ND | Numerous large branches down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 1:00 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 7.7 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2483 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 1896 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 292 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 17.7
The text
As transmitted, in the capitals the NWS used until 2016.
371
WUUS53 KBIS 050741
SVRBIS
NDC013-061-050845-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
240 AM CDT FRI JUL 5 2002
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BURKE COUNTY IN NORTHWEST NORTH DAKOTA
MOUNTRAIL COUNTY IN NORTHWEST NORTH DAKOTA
* UNTIL 345 AM CDT
* AT 240 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 8 MILES SOUTHWEST OF LARSON TO 21
MILES WEST OF NEW TOWN...OR FROM 13 MILES EAST OF CROSBY TO 33
MILES EAST OF WILLISTON...MOVING NORTHEAST AT 20 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
LARSON AT 300 AM CDT
BATTLEVIEW...WHITE EARTH AT 305 AM CDT
COLUMBUS AT 310 AM CDT
NEW TOWN AT 315 AM CDT
POWERS LAKE AT 325 AM CDT
ROSS AT 335 AM CDT
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH AND DEADLY LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT FRIDAY
MORNING FOR NORTHWESTERN NORTH DAKOTA.
LAT...LON 4898 10289 4816 10280 4811 10261 4781 10247
4791 10193 4853 10201 4852 10225 4874 10225
4899 10205What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:00 AM CDT, 23 hours 41 minutes earlier.
Area forecast discussion, Jul 4, 3:00 AM CDT, 23 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 300 AM CDT THU JUL 4 2002 CURRENTLY...MCS TRACKING EAST OVER WEST CENTRAL ND WITH ONLY HEAVY RAINFALL AND PEA SIZE HAIL REPORTED SO FAR. CONVECTION SHOULD END THIS MORNING THEN REDEVELOP IN THE AFTERNOON IN THE VICINITY OF WEAK TROUGH AND SHORT WAVE ENERGY CUTS THROUGH THE REGION...APPEARS BEST CHANCE WILL BE SOUTH AND EAST CENTRAL CWA. MAIN PROBLEM WILL BE RAINFALL AMOUNTS AND RFD TODAY. MODEL TREND IN FAIRLY GOOD AGREEMENT. SOUTHWEST FLOW CONTINUES THROUGH FRIDAY WITH RIPPLES MOVING THROUGH UPPER FLOW. A COLD FRONT SLOWLY MOVES INTO WESTERN ND FRIDAY EVENING THEN SLOWLY EAST OVERNIGHT. GOOD NVA ON BACK SIDE AS SURFACE HIGH BUILDS OVER EASTERN MT AND WESTERN ND. THROUGH THE WEEKEND BROAD WARM H5 RIDGE BUILDS OVER THE REGION WITH 591-594 HEIGHTS. EXTENDED LOOKS GOOD. .BIS...NONE. RGT
In the hours before
Local storm report, Jul 4, 10:46 PM CDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1046 PM CDT THU JUL 04 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0543 PM REGENT ND 1 INCH HAIL
07/04/02 HETTINGER REPORTED BY HAM RADIO
OPERATOR.The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 7:45 PM CDT | Flash Flood Warning | BIS | Adams, Hettinger | 4 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.